One of the most common reasons patients tell me they have discontinued therapy with an antidepressant is because of sexual dysfunction. How can this adverse effect be identified and managed in clinical practice?
| Response from Sarah T. Melton, PharmD
Clinical Pharmacist, C-Health, PC, Lebanon, Virginia
Sexual dysfunction is a common adverse effect of antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors. The prevalence of sexual dysfunction has been reported to be about 60% among patients taking SSRIs. Impaired sexual function includes decreased desire or libido, impaired arousal, erectile dysfunction, and delayed or absent orgasm. Sexual dysfunction is a common reason for nonadherence to and discontinuation of pharmacotherapy, which may lead to relapse of depressive symptoms.
Identifying sexual dysfunction associated with antidepressants is complicated by the fact that these or similar symptoms are also associated with depression. Up to one half of depressed patients who have not been treated with medications experience sexual dysfunction. To further complicate the evaluation of the patient, these symptoms may improve with antidepressant therapy.
The mechanisms by which antidepressants cause sexual dysfunction are not completely understood, but they may be caused centrally or peripherally from changes in function of serotonin, acetylcholine, norepinephrine, or dopamine. A proposed mechanism of antidepressant-induced sexual adverse effects involves stimulation of the 5-HT2C receptors. Therefore, 5-HT2C receptor agonists or 5-HT2C antagonists should not be considered as first-line therapy in a patient who expresses concern about sexual function.
The Table summarizes the antidepressant drug classes and their mechanisms of action, associated prevalence of sexual dysfunction, and specific symptoms noted in men and women.
Table. Antidepressant Classes and Prevalence and Symptoms of Sexual Dysfunction
|Drug Class||Medication Examples||Mechanism of Action||Prevalence of Sexual Dysfunction and Potential Associated Symptoms|
|TCAs||Amitriptyline, desipramine, doxepin, imipramine, nortriptyline||Inhibition of reuptake of serotonin and norepinephrine||Prevalence: ~30%
Women: breast enlargement and decreased orgasm
Men: erectile dysfunction and decreased orgasm
|SSRIs||Citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline||Inhibition of reuptake of serotonin||Prevalence: ~25%-73%
Women: decreased libido and delayed or inability to reach orgasm
Men: delayed ejaculation and erectile dysfunction
|SNRIs||Duloxetine, venlafaxine||Inhibition of reuptake of serotonin and norepinephrine||Prevalence: ~58%-70%
Women: delayed or absent orgasm
Med: erectile dysfunction and abnormal ejaculation
|Norepinephrine and dopamine reuptake inhibitor||Bupropion||Inhibition of reuptake of norepinephrine, serotonin, and dopamine||Prevalence: ~10%-25%|
|Mixed-action agents||Trazodone||Inhibition of reuptake of serotonin||Prevalence: 8%-28%|
|Nefazodone||Blocks postsynaptic 5-HT2A receptors and moderately inhibits serotonin and norepinephrine reuptake|
|Mirtazapine||Blocks presynaptic alpha-2 adrenergic receptors; blocks postsynaptic 5-HT2 and 5-HT3 receptors, histaminergic H1 and alpha-1 receptors|
|Vilazodone||Inhibits reuptake of serotonin; 5-HT1A receptor agonist|
SNRI = serotonin-norepinephrine reuptake inhibitor; SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant
Adapted from Higgins A, Nash M, Lynch AM. Antidepressant-associated sexual dysfunction: impact, effects, and treatment. Drug Healthc Patient Saf. 2010;2:141-150.
The first stage of management of sexual dysfunction in a patient prescribed an antidepressant is to ensure that the dysfunction is related to the pharmacotherapy. Assessment includes excluding confounding factors for sexual dysfunction (eg, age, medications, or substance abuse), excluding comorbid physical conditions (eg, diabetes, cardiovascular, or neurologic disease), and excluding ongoing symptoms of depression.
Once the sexual dysfunction has been correlated with antidepressant therapy, there are several approaches to address the problem. Not all suggestions are appropriate for all patients, and some patients may require more than 1 approach. All patients should be encouraged to live a healthy lifestyle to promote better function of the sexual response cycle.
The first method that some clinicians use is a "wait and see" approach to determine whether the adverse effect goes away as the body adapts to the antidepressant.[4,5] Spontaneous and partial remission of sexual dysfunction only occurs in about 10% of patients, so this option is not suitable for the majority of patients.
A second strategy is to lower the antidepressant dose to the minimum effective dose.[4,5] This strategy involves risk for relapse of depressive symptoms owing to inadequate treatment. Patients should be educated that reduction of the dose will not have an immediate effect on the sexual dysfunction and may require several weeks before a difference is noted.
Another approach involves switching to another antidepressant with a lower risk for sexual dysfunction; such agents include bupropion, mirtazapine, nefazodone, and vilazodone.[2,3,4,5] Risks associated with this approach include recurrence of depressive symptoms or development of other adverse effects associated with the new medication.
Adding an adjunctive agent to current antidepressant therapy may be effective in decreasing sexual dysfunction. For example, evidence supports adding bupropion to SSRI therapy to improve desire and frequency of sexual activity.[4,5] The addition of sildenafil to antidepressant therapy may improve erectile dysfunction in men.[4,5] Sildenafil may also improve delayed orgasm response and inadequate lubrication in women with antidepressant-induced sexual dysfunction. The addition of testosterone topical gel may improve sexual function in men with low or low-normal testosterone levels being treated with serotonergic antidepressants. Evidence is conflicting regarding use of herbal supplements, such as ginkgo biloba, as adjunctive treatment.
Some practitioners advocate an antidepressant drug holiday to improve sexual dysfunction. A small study evaluated the effect of SSRI discontinuation 1-2 days before anticipated sexual activity (ie, last dose taken Thursday morning before the weekend), with resuming of medication at the end of the holiday (ie, Sunday). This strategy found an improvement in sexual functioning in those taking sertraline and paroxetine, but not in those taking fluoxetine.
Risks associated with this approach include recurrence of depressive symptoms and development of antidepressant-discontinuation syndrome. In addition, having to schedule sexual activity may lead to performance anxiety. As an alternative to a drug holiday, scheduling the daily dose of antidepressant right after the time the patient would normally expect to engage in sexual activity, when the drug's level in the body would be at its lowest, may be effective.
Ideally, all patients prescribed an antidepressant should be evaluated using a validated screening, tool such as the Arizona Sexual Experience Scale (ASEX) or the Changes in Sexual Functioning Questionnaire (CSFQ). Screening would be performed at baseline to assess sexual functioning before initiation of antidepressant therapy, and then at scheduled intervals (eg, every 3-6 months) to assess for changes in sexual function. Many patients are unwilling to disclose sexual adverse effects unless directly asked by their healthcare provider. Use of validated rating scales allows this conversation to take place on a regular basis to improve overall treatment outcomes and limit the effects of sexual dysfunction on the patient's life.
Medscape Pharmacists © 2012 WebMD, LLC
Cite this: Sarah T. Melton. How Is Antidepressant-Associated Sexual Dysfunction Managed? - Medscape - Oct 19, 2012.